Kansas, 2019

Hail in Kansas, April 26, 2019

April 26, 2019 · NWS DDC · 1 event in 1 county or zone

An isolated severe weather report was received near the Colorado border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe weather report was received near the Colorado border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 26, 1:14 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 26, 1:14 PM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
314 PM CDT Fri Apr 26 2019

...Updated short and long term sections...

.SHORT TERM...(This evening through Saturday)
Issued at 313 PM CDT Fri Apr 26 2019

A slight chance of thunderstorms will be possible this evening,
first starting across eastern Colorado late this afternoon then
spreading eastward as the evening progresses. Any storms that do
form will have the capability of becoming strong to severe with
hail around an inch and winds around 60 mph being the main
concern. Any storm that do form should be confined to central
Kansas by midnight then move out of the area or dissipate shortly
after midnight. Cloud cover will increase as these storms pass
with decreasing cloudiness after midnight. A cold front is then
progged to move through the area around sunrise tomorrow shifting
southerly winds to a northerly direction. Gusty northerly winds
will then be expected through tomorrow with mostly clear skies.
Fire danger will be elevated across a good portion of the area due
to these higher winds and RHs dipping into the 20s. As for
temperatures, lows tonight look to only fall into the low to mid
50s with highs tomorrow ranging from around 70 degrees across west
central Kansas to mid 70s along the KS/OK border.

.LONG TERM...(Saturday night through Friday)
Issued at 313 PM CDT Fri Apr 26 2019

The next chance of precipitation comes late Sunday as an upper
level trough moves out of the Pacific Northwest Saturday night and
into the Northern Plains Sunday. The best chance of precipitation
looks to be across our northern zones with a lesser chance as you
head south. An even better chance of showers and storms occur
Monday night through Tuesday as an upper disturbance ejects
northeastward from the Desert Southwest into the High Plains. Yet
another disturbance moves through the area Wednesday night into
Thursday, but most of this activity looks to remain to the north
of the area. As for temperatures, highs Sunday look to range from
around 80s degrees west to upper 60s east. Much cooler
temperatures are then expected Monday and Tuesday with low to mid
60s Monday and 50s Tuesday. We then rebound into the upper 60s to
low 70s for the remainder of the long term period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1236 PM CDT Fri Apr 26 2019

Gusty southerly winds are expected through tonight with some gusts
around 30 knots this afternoon. VFR conditions will prevail this
afternoon with a slight chance of thunderstorms after sunset.
These storms should move away from the TAF sites after midnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  74  40  69 /  30   0  10  10
GCK  52  72  42  74 /  30   0  10  10
EHA  54  75  47  82 /  30  10  20   0
LBL  54  75  44  78 /  30   0  20   0
HYS  55  68  38  65 /  20   0  10  10
P28  55  76  42  67 /  20   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Apr 26, 1:08 AM MST, 15 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
308 AM CDT Fri Apr 26 2019

KSZ030-031-043>046-061>066-074>081-084>090-270815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
308 AM CDT Fri Apr 26 2019 /208 AM MDT Fri Apr 26 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Showers and isolated thunderstorms will be possible across
portions of west central and southwest Kansas this evening.
Although the threat for severe weather is low, the high based
nature of any developing shower or storm may produce strong
outflow winds.

Gusty south winds and lower relative humidity will create an
elevated fire risk across much of west central and southwest
Kansas this afternoon. Outdoor burning is discouraged.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Gusty north winds developing behind a cold front pushing through
western Kansas early Saturday morning combined with low relative
humidity will create an elevated fire risk across portions of
southwest and central Kansas through late Satuday afternoon. Similar
conditions are expected Sunday as gusty south winds return to western
Kansas. Outdoor burning is discouraged.

Thunderstorms will be possible across central and portions of southwest
Kansas Sunday night. However, it is too early to determine severe
potential.

Days 2-7 Hazards
----------------
* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Non thunderstorm wind: Limited risk

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Apr 26, 3:14 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
414 PM MDT Fri Apr 26 2019

KSZ061-262300-
Hamilton KS-
414 PM MDT Fri Apr 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 500 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Hartman, or 15 miles north of Coolidge, moving
east at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Hamilton
and northwestern Kearny Counties.

LAT...LON 3826 10204 3826 10155 3807 10154 3813 10204
TIME...MOT...LOC 2214Z 264DEG 21KT 3826 10204

RBURG

The radar

The Goodland radar (KGLD), 123 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hamilton

When
April 26, 4:18 PM MST
Where
Hamilton County, 17.63 mi NNE of Medway
Measured
0.75 in hail
Reported by
Public
Coordinates
38.260, -101.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825667.